Alert archive / Massachusetts / Flash Flood Watches in 2014
Flash Flood Watch 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood watch at May 16, 2014, 11:39 AM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at May 16, 2014, 5:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2014, 11:39 AM EDT (15:39 UTC)
- In effect from
- May 16, 2014, 5:00 PM EDT
- Expired
- May 17, 2014, 6:47 AM EDT
- In force
- 14 hr
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 113 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982 WGUS61 KBOX 161539 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 1139 AM EDT FRI MAY 16 2014 ...FLASH FLOODING POSSIBLE LATER TODAY AND TONIGHT FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS... CTZ002>004-MAZ002-003-008>011-162345- /O.NEW.KBOX.FF.A.0001.140516T2100Z-140517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD 1139 AM EDT FRI MAY 16 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS...INCLUDING THE FOLLOWING AREAS...IN NORTHERN CONNECTICUT...HARTFORD...TOLLAND AND WINDHAM. IN WESTERN MASSACHUSETTS...EASTERN FRANKLIN...EASTERN HAMPDEN... EASTERN HAMPSHIRE...WESTERN FRANKLIN... WESTERN HAMPDEN AND WESTERN HAMPSHIRE. * FROM 5 PM EDT THIS AFTERNOON THROUGH SATURDAY MORNING * A COLD FRONT WILL SLOWLY APPROACH FROM THE WEST TODAY...CROSSING THROUGH WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AS THE FRONT MOVES TOWARD AND ACROSS THE WATCH AREA. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED THIS EVENING AND TONIGHT...WITH TOTAL RAINFALL OF 1.5 TO 3 INCHES FORECAST. THE HEAVIEST RAIN IS EXPECTED TO FALL ACROSS THE EAST SLOPES OF THE BERKSHIRES IN MA AND WESTERN HARTFORD COUNTY IN CT. IN THIS AREA...SPOT HIGHER TOTALS ABOVE 3 INCHES ARE POSSIBLE. * THIS RAIN BRINGS THE RISK FOR SMALL STREAM...URBAN...AND POOR DRAINAGE FLASH FLOODING IN THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ NMB
4 follow-up statements
086 WGUS61 KBOX 161956 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 356 PM EDT FRI MAY 16 2014 ...FLASH FLOODING POSSIBLE IN NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS... CTZ002>004-MAZ002-003-008>011-170400- /O.CON.KBOX.FF.A.0001.140516T2100Z-140517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD 356 PM EDT FRI MAY 16 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS... INCLUDING THE FOLLOWING AREAS...IN NORTHERN CONNECTICUT... HARTFORD CT...TOLLAND CT AND WINDHAM CT. IN WESTERN MASSACHUSETTS...EASTERN FRANKLIN MA...EASTERN HAMPDEN MA... EASTERN HAMPSHIRE MA...WESTERN FRANKLIN MA...WESTERN HAMPDEN MA AND WESTERN HAMPSHIRE MA. * THROUGH SATURDAY MORNING * A COLD FRONT WILL SLOWLY APPROACH FROM THE WEST THIS EVENING... CROSSING THROUGH WESTERN MA AND NORTHERN CT AFTER MIDNIGHT TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AS THE FRONT MOVES TOWARD AND ACROSS THE WATCH AREA. PERIODS OF MODERATE TO HEAVY RAIN ARE ANTICIPATED...WITH RAINFALL TOTALS OF 1.5 TO 3 INCHES FOR MUCH OF THE AREA. THE HEAVIEST RAIN IS EXPECTED TO FALL ACROSS THE EAST SLOPES OF THE BERKSHIRES IN MA AND WESTERN HARTFORD COUNTY IN CT...WHERE LOCALIZED HIGHER RAINFALL TOTALS ABOVE 3 INCHES ARE POSSIBLE. * THIS RAIN BRINGS THE RISK FOR SMALL STREAM...URBAN...AND POOR DRAINAGE FLASH FLOODING IN THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. && $$ NMB
315 WGUS61 KBOX 170205 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 1005 PM EDT FRI MAY 16 2014 ...FLASH FLOODING POSSIBLE IN NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS... CTZ002>004-MAZ002-003-008>011-171015- /O.CON.KBOX.FF.A.0001.000000T0000Z-140517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD 1005 PM EDT FRI MAY 16 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS... INCLUDING THE FOLLOWING AREAS...IN NORTHERN CONNECTICUT... HARTFORD CT...TOLLAND CT AND WINDHAM CT. IN WESTERN MASSACHUSETTS...EASTERN FRANKLIN MA...EASTERN HAMPDEN MA... EASTERN HAMPSHIRE MA...WESTERN FRANKLIN MA...WESTERN HAMPDEN MA AND WESTERN HAMPSHIRE MA. * THROUGH TOMORROW MORNING. * A COLD FRONT WILL SLOWLY CROSS WESTERN MA AND NORTHERN CT AFTER MIDNIGHT. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AS THE FRONT MOVES TOWARD AND ACROSS THE WATCH AREA. PERIODS OF MODERATE TO HEAVY RAIN ARE ANTICIPATED...WITH RAINFALL TOTALS OF 1.5 TO 3 INCHES FOR MUCH OF THE AREA. THE HEAVIEST RAIN IS EXPECTED TO FALL ACROSS THE EAST SLOPES OF THE BERKSHIRES IN MA AND WESTERN HARTFORD COUNTY IN CT...WHERE LOCALIZED HIGHER RAINFALL TOTALS ABOVE 3 INCHES ARE POSSIBLE. THIS BAND IS CURRENTLY OVER THE NEW YORK CITY METRO AREA...AND WILL CONTINUE A SLOW NORTH TO NORTHEAST TRACK. * THIS RAIN BRINGS THE RISK FOR SMALL STREAM...URBAN...AND POOR DRAINAGE FLASH FLOODING IN THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. && $$
500 WGUS61 KBOX 170751 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 351 AM EDT SAT MAY 17 2014 CTZ002>004-MAZ002-003-008>011-171200- /O.CON.KBOX.FF.A.0001.000000T0000Z-140517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD 351 AM EDT SAT MAY 17 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS... INCLUDING THE FOLLOWING AREAS...IN NORTHERN CONNECTICUT... HARTFORD CT...TOLLAND CT AND WINDHAM CT. IN WESTERN MASSACHUSETTS...EASTERN FRANKLIN MA...EASTERN HAMPDEN MA... EASTERN HAMPSHIRE MA...WESTERN FRANKLIN MA...WESTERN HAMPDEN MA AND WESTERN HAMPSHIRE MA. * UNTIL 8 AM EDT THIS MORNING * HEAVY RAIN WITH 1.0 TO 1.5 INCH PER HOUR RAINFALL RATES CONTINUES TO EFFECT WESTERN MASS AND NORTHERN CONNECTICUT THIS MORNING...ALTHOUGH THE HEAVIEST BANDS ARE SHIFTING INTO NEW HAMPSHIRE. THERE IS STILL SOME MODERATE TO HEAVY RAIN EXPECTED TO SLIDE NORTHEAST AND OVER THE WATCH AREA THROUGH ABOUT 7-8AM BEFORE ENDING...WHICH WILL ADD TO THE 1.5 INCHES HAVING ALREADY FALLEN. THEREFORE...UNTIL RAIN ENDS WILL MAINTAIN THE FLASH FLOOD WATCH FOR ANY FURTHER HEAVY RAIN BANDS THAT MOVE THROUGH. * SOME ADDITIONAL URBAN...POOR DRAINAGE OR SMALL STREAM FLOODING IS POSSIBLE THROUGH 8 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. && $$
249 WGUS61 KBOX 171047 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 647 AM EDT SAT MAY 17 2014 CTZ002>004-MAZ002-003-008>011-171200- /O.CAN.KBOX.FF.A.0001.000000T0000Z-140517T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD 647 AM EDT SAT MAY 17 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS HAS BEEN CANCELLED. RAIN HAS MOVED OUT OF CONNECTICUT AND WESTERN MASSACHUSETTS. NO ADDITIONAL RAINFALL IS EXPECTED TODAY. $$ WTB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at May 16, 11:11 AM EDT, 28 minutes earlier.
Area forecast discussion, May 16, 11:11 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1111 AM EDT FRI MAY 16 2014
.SYNOPSIS...
ONE MORE DAY OF HUMID CONDITIONS WITH SCATTERED SHOWERS UNTIL LOW
PRESSURE AND AN ASSOCIATED COLD FRONT SLOWLY PUSH EAST...BRINGING
MORE SHOWERS WITH A FEW LOCALLY HEAVY DOWNPOURS BY TONIGHT. THIS
HEAVY RAIN MAY LEAD TO SOME POOR DRAINAGE AND URBAN FLOODING. THE
RAIN COMES TO END EARLY IN THE DAY ON SATURDAY WITH DRY CONDITIONS
INTO SATURDAY NIGHT. UPPER LEVEL LOW PRESSURE AND COLD AIR ALOFT
WILL GENERATE CLOUDS AND SCATTERED SHOWERS FOR MUCH OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1055 AM UPDATE...
BANDS OF SHOWERS TENDING TO INCREASE IN COVERAGE ACROSS THE REGION
LATE THIS MORNING AS SEEN ON LATEST KBOX 88D RADAR UPDATE. THESE
SHOWERS WERE MOVING NORTH...BUT TEND TO BE LIGHT AT THIS POINT.
HEAVIEST PRECIP REMAINS ACROSS CENTRAL NY/E PA/W NJ AT 15Z.
TEMPS MAINLY IN THE 60S ACROSS MOST AREAS...THOUGH NOTING A FEW
SPOTS REACHING TO THE LOWER 70S ACROSS INTERIOR E MA INTO SW NH.
ALSO NOTE THAT THE S-SE WINDS HAVE BEEN INCREASING AS LOW LEVEL
JET MOVES INTO THE REGION...WITH SOME GUSTS AROUND 30 MPH. COULD
SEE A FEW GUSTS CLOSE TO 35 MPH MAINLY ALONG THE S COAST DURING
THIS AFTERNOON.
AS WARM AIR ADVECTION CONTINUES...PRECIP WILL TEND TO EXPAND BUT
REMAIN LIGHT. MAIN AREA OF PRECIP ASSOCIATED WITH APPROACHING COLD
FRONT SHOULD REACH INTO THE E SLOPES OF THE BERKSHIRES LATER THIS
AFTERNOON. HAVE INCREASED POPS TO LIKELY INTO EARLY THIS AFTERNOON
ACROSS CENTRAL AND WESTERN AREAS...THEN BLENDED INTO TREND FOR CAT
POPS MOVING IN LATER IN THE DAY.
HAVE UPDATED GRIDS TO BRING CONDITIONS CURRENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
* HEAVY RAIN EXPECTED OVERNIGHT TONIGHT INTO SATURDAY MORNING *
TONIGHT INTO MID DAY SATURDAY...
METEOROLOGICAL SETUP...
SLOW MOVING SFC COLD FRONT WILL APPROACH LATE THIS EVENING THEN
CROSS THE AREA DURING THE EARLY MORNING HOURS ON SATURDAY. WITH
IT...COMES STACKED SOUTHERLY FLOW...ADVECTING 1.5+ INCH PWAT
AIRMASS /NEARLY 3 STD DEV FROM NORMAL/ AND ROBUST 40-50 KT SLY
LLJ /NEARLY 4 TO 5 STD DEV ABOVE NORMAL/. THIS MOISTURE LADEN AIR
COMES WITH A CONDITIONALLY MOIST PROFILE...WARM CLOUD DEPTHS
AROUND 11KFT AND THE SLY LLJ ENERGY PRODUCES VERY LOW CORFIDI
VECTORS. THANKS TO ALL OF THIS MOISTURE AND GOOD DYNAMICS...EXPECT
A PERIOD OF HEAVY RAIN TO ACCOMPANY THIS COLD FRONT WHICH MAY BE
EXACERBATED BY SOME TRAINING /THANKS TO THE LOW MAGNITUDE CORFIDI
VECTORS/. MESOSCALE GUIDANCE ALSO SUPPORTS A SECONDARY WEAK
FRONTAL WAVE WHICH MAY ENHANCE THE THREAT FOR LOCALIZED CONVECTION
AS WELL. PARTICULARLY IN THE E SLOPES OF THE BERKSHIRES AND
LITCHFIELD HILLS...A SLIGHT E COMPONENT TO THE FLOW MAY ENHANCE
RAINFALL DURING THE AFTERNOON AND EVENING HOURS BEFORE THE FRONT
ARRIVES...SO QPF TOTALS ARE HIGHEST THERE...MAINLY 1.5-2.5 INCHES.
QPF VALUES DROP GRADUALLY TOWARD THE E...WITH 1-2 INCHES
WIDESPREAD THROUGH CENTRAL MA/RI/SRN NH AND SOMEWHAT LESS AS THE
FRONT WORKS THROUGH E MASS. HOWEVER...A LOCALIZED HIGHER AMOUNT IS
NOT OUT OF THE QUESTION SHOULD TRAINING IN FACT BECOME AN ISSUE.
TIMING...
SOME ONGOING SHOWERS ARE POSSIBLE ESPECIALLY FROM THE CT VALLEY
W DURING THE EVENING...BUT THE PEAK WILL BE CLOSER TO THE FRONT
AND ITS ATTENDANT FRONTAL WAVE...FROM ABOUT 10PM-4AM IN THE
W...THEN 4AM-10AM FOR THE E.
FLOODING THREAT...
THE OVERALL DYNAMICS ASSOCIATED WITH THIS FRONTAL PASSAGE ARE
STRONGEST EARLY WHEN THE FRONT IS TO THE W...AND IT DOES WEAKEN
AND BECOME A BIT MORE PROGRESSIVE AS IT CROSSES SRN NEW ENGLAND.
HENCE THE LOWER QPF VALUES FURTHER E. ALSO...WITH LEAFOUT HAVING
OCCURRED ACROSS MUCH OF SRN NEW ENGLAND SINCE THE LAST HEAVY RAIN
EVENT...BETTER SOIL ABSORPTION IS EXPECTED. THEREFORE...THERE ARE
MITIGATING FACTORS. THE MAIN ISSUE IS FOR TRAINING HEAVIER
CELLS. WILL NEED TO WATCH PRIMARILY URBAN/POOR DRAINAGE AREAS FOR
THIS THREAT /POSSIBLY EVEN IN ERN MA/RI DESPITE WEAKENING SYSTEM/.
SMALL STREAMS PARTICULARLY WHERE THE HIGHEST RAINFALL TOTALS ARE
EXPECTED...IN THE CT VALLEY AND E SLOPES MAY NEED TO BE WATCHED AS
WELL. MAIN STEM RIVERS SHOULD BE ABLE TO HANDLE THE BULK OF THE
RAINFALL. GIVEN THAT THIS IS PREDOMINANTLY AN URBAN/POOR DRAINAGE
AND SMALL STREAM POTENTIAL ISSUE...CONFIDENCE NOT HIGH ENOUGH IN
ANY ONE AREA FOR A FLOOD OR FLASH FLOOD WATCH WITH THIS UPDATE.
THE REST OF SATURDAY...
GUIDANCE IS A BIT MORE PROGRESSIVE THAN PREVIOUS RUNS WITH THE
COLD FRONT...SUGGESTING IT SHOULD BE OFFSHORE EVERYWHERE BY ABOUT
MID DAY ON SATURDAY. VERY DRY AIR AND MODERATE COLD ADVECTION
SHOULD LEAD TO FAIRLY RAPID CLEARING BEHIND THE FRONT...AND SOME
AREAS IN THE W MAY BE BKN ENOUGH TO SEE THE SUNRISE.
THEREFORE...WITH AT LEAST SOME SUN EXPECTED BY PEAK HEATING...THE
COMBINATION OF MODERATELY WARM AIRMASS /THE FULL COLD AIR IS
LIKELY TO LAG/ AND W DOWNSLOPE FLOW SHOULD ALLOW TEMPS TO MAKE A
RUN AT THE MID TO UPPER 70S DESPITE WHAT IS LIKELY TO BE A CLOUDY
START TO THE DAY FOR MANY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
BIG PICTURE... DEEP UPPER TROUGH IN PLACE OVER EASTERN NORTH AMERICA
OVER THE WEEKEND WITH THE TROUGH AXIS SHIFTING OVER NEW ENGLAND
SUNDAY AND SUNDAY NIGHT. MEANWHILE...CLOSED LOW OVER THE ATLANTIC
OCEAN IS DRAWN WEST AND MERGES WITH THE TROUGH MONDAY. THIS FORMS A
CLOSED LOW THAT HOVERS OVER/NEAR SOUTHERN NEW ENGLAND THROUGH
MIDWEEK. A SHORTWAVE FROM THE PACIFIC NORTHWEST APPROACHES FROM THE
GREAT LAKES LATE IN THE WEEK.
THE DAILIES...
SATURDAY NIGHT THROUGH WEDNESDAY...
COLD FRONT MOVES OFFSHORE SATURDAY NIGHT AND LINGERS OVER THE GULF
OF MAINE/GEORGES BANK SUNDAY...BLOCKED BY STALLED OCEAN STORM
SOUTHEAST OF NEWFOUNDLAND. RH CROSS SECTIONS SHOW LINGERING MOISTURE
IN THE 800-850 MB LAYER BUT DRY BELOW AND ABOVE DURING THE NIGHT.
THE MERGED UPPER LOW NOTED ABOVE WILL BE WITH US THROUGH TUESDAY AND
THEN SLOWLY MOVE EAST. COLD POOL MOVES OVER US ALONG WITH THE UPPER
LOW...TEMPS AT 500 MB WILL RANGE FROM -23C TO -27C SUNDAY TO
WEDNESDAY. THIS WILL GENERATE TOTALS AROUND 50 ON SUNDAY AND 50-55
MONDAY-TUESDAY...AND MID LEVEL LAPSE RATES OF 6.5 TO 7.5C/KM. HIGH
RH VALUES WILL LINGER IN THE 800-850 MB LAYER. THIS WILL SUPPORT
DIURNALLY DRIVEN CLOUDS AND SHOWERS EACH AFTERNOON/EVENING.
SUFFICIENT INSTABILITY FOR SOME THUNDER AS WELL. WITH ANY INITIAL
SUNSHINE...MIXED LAYERS SHOULD REACH TO 800 MB AND POSSIBLY A LITTLE
HIGHER. TEMPS AT 800 MB WOULD SUPPORT MAX TEMPS MOSTLY IN THE
60S...BUT ANY DEEPER MIXING MIGHT HELP TEMPS REACH THE LOWER 70S
ESPECIALLY SUNDAY AND WEDNESDAY.
THURSDAY... THE UPPER LOW AND COLD POOL MOVE SOUTH OF NOVA SCOTIA
WHICH WILL REDUCE THE CHANCE OF SHOWERS. BUT STILL SOME MOISTURE IN
THE 800-850 MB LAYER SO STILL SOME DIURNALLY DRIVEN CLOUDS AND
WIDELY SCATTERED SHOWERS.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH SATURDAY/...MODERATE CONFIDENCE.
THROUGH THIS AFTERNOON...MAINLY VFR CONDITIONS ACROSS E COASTAL
AREAS EARLY...THEN WILL LOWER TO MVFR. WILL CONTINUE TO SEE MVFR-
IFR CONDITIONS ACROSS REMAINDER OF THE REGION...MAINLY CIGS TO
BEGIN THEN VSBYS WILL LOWER TO MVFR-IFR AS STEADIER PRECIP MOVES
IN. WILL SEE S-SE WINDS GUSTING TO AROUND 25 KT.
TONIGHT...
BROAD AREA OF RAIN /SOMETIMES HEAVY/ WILL BE MOVING FROM W TO E
ACROSS THE REGION. MAINLY BETWEEN 02Z AND 14Z. ASIDE FROM
MVFR...PERIODS OF IFR ARE LIKELY IN THIS RAIN ALONG WITH SOME LLWS
OUT OF THE S AROUND 40 KT. NOT OUT OF THE QUESTION SOME
THUNDERSTORMS ARE OBSERVED.
SAT...
IMPROVEMENT TO VFR IS EXPECTED...SOME LOCATIONS ESPECIALLY FROM
THE CT VALLEY W ARE LIKELY TO ALREADY BE VFR BY 12Z...WITH VFR
BREAKS SPREADING E RAPIDLY THROUGH MID DAY. WINDS SHIFT FROM THE S
TO THE W AROUND 10 MPH.
KBOS TERMINAL...MODERATE CONFIDENCE. CURRENT MVFR CONDITIONS MAY
DMAY BREAK TO VFR THIS MORNING BUT SHOULD RETURN TO MVFR/IFR BY
EVENING/OVERNIGHT.
KBDL TERMINAL...MODERATE CONFIDENCE. MIXED MVFR/VFR THIS MORNING
RETURNS TO MAINLY IFR THIS EVENING/OVERNIGHT.
OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...MODERATE CONFIDENCE.
VFR WITH MVFR CIGS/VSBYS POSSIBLE IN SCATTERED SHOWERS AND ISOLATED
TSTMS EACH AFTERNOON/EVENING. NORTH TO NORTHWEST WINDS WITH
AFTERNOON GUSTS NEAR 20 KNOTS.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH THURSDAY NIGHT/...HIGH CONFIDENCE.
TODAY...
SOUTH SWELL WILL CONTINUE TO INCREASE ON S WATERS AND MAY
BEGIN TO INVADE E WATERS BY THE EVENING. SOME NEAR SHORE WIND
GUSTS MAY APPROACH 25 KT ESPECIALLY AROUND CAPE COD.
THEREFORE...WILL CONTINUE WITH S WATERS SMALL CRAFT
ADVISORY...EXPAND TO WATERS AROUND CAPE COD FOR GUSTS DURING THE
BULK OF THE DAY...AND SLOWLY BUILD THE SMALL CRAFT ADVISORY INTO
THE E WATERS BY EVENING.
TONIGHT INTO SATURDAY...
STRONG COLD FRONT WILL APPROACH THE WATERS OVERNIGHT THEN CROSS
THE WATERS DURING THE EARLY HALF OF THE DAY FRI. SOUTHERLY WIND
GUSTS MAY OCCASIONAL REACH 25 KT /ALTHOUGH MOST GUSTS ARE LIKELY
TO BE LOWER/ AND INCREASE S SWELL WILL BEGIN TO EFFECT ALL WATERS
BUILDING TO 5-7 FT. THEREFORE...HAVE SMALL CRAFT ADVISORIES
EXPANDING TO ALL OCEAN WATERS BY LATE TONIGHT. HEAVY RAIN...AND
POSSIBLY EVEN A THUNDERSTORM MAY OCCUR AS THE FRONT CROSSES THE
WATERS OVERNIGHT INTO SAT...OTHERWISE SOME LOCALIZED FOG MAY LEAD
TO VSBY RESTRICTIONS.
EXPECT IMPROVEMENT FIRST ACROSS THE S WATERS SAT MORNING...THEN
THE E WATERS BY SAT AFTERNOON AS THE COLD FRONT MOVES THEN STALLS
TO THE E. WINDS WILL SHIFT TO THE W WITH THIS IMPROVEMENT.
OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...MODERATE CONFIDENCE.
SATURDAY NIGHT... WINDS SHIFT TO WEST AND DIMINISH TO 10 KNOTS OR
LESS. SEAS 5-6 FEET ON THE EXPOSED WATERS WILL DIMINISH BY MORNING.
SUNDAY THROUGH TUESDAY...NORTH TO NORTHWEST WINDS LESS THAN 20
KNOTS. SEAS GENERALLY LESS THAN 5 FEET...BUT MAY FLIRT WITH 5 FEET
ON THE OUTER WATERS THROUGH THE PERIOD.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ231>234.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ235-237-
255-256.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
SATURDAY FOR ANZ250-254.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM EDT
SATURDAY FOR ANZ251.
&&
SYNOPSIS...WTB/DOODY
NEAR TERM...WTB/DOODY/EVT
SHORT TERM...DOODY
LONG TERM...WTB
AVIATION...WTB/DOODY
MARINE...WTB/DOODY/EVTHazardous weather outlook, May 16, 4:03 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 403 AM EDT FRI MAY 16 2014 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170815- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 403 AM EDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. THERE IS HIGH CONFIDENCE IN A PERIOD OF HEAVY RAIN THAT COULD CAUSE POOR DRAINAGE STREET FLOODING TONIGHT. ADDITIONALLY...THERE IS A LOW PROBABILITY OF LOCALIZED MINOR SMALL STREAM FLOODING ACROSS PORTIONS OF WESTERN NEW ENGLAND. THE BEST CHANCE FOR THIS WILL BE ACROSS THE EAST SLOPES OF THE BERKSHIRES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-170815- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 403 AM EDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
Nearby
Flash Flood Watches in Massachusetts, 2014Flash Flood Watches in Connecticut, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.